Connecticut, 2008Damaging Winds in Connecticut, July 27, 2008
July 27, 2008 · NWS ALY · 3 events in 1 county or zone
A cold front moved east across western New England during the mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the Litchfield Hills of northwest Connecticut.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved east across western New England during the mid afternoon hours of Sunday July 27th. The interaction of this front, and a warm, moist and unstable air mass, led to the development of numerous showers and thunderstorms across the Litchfield Hills of northwest Connecticut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 12:40 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 27, 12:40 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
140 PM EDT SUN JUL 27 2008
.SYNOPSIS...
A COLD FRONT WILL GRADUALLY MOVE EAST ACROSS THE AREA TODAY AND
MERGE WITH A PRE FRONTAL TROUGH OVER THE LOWER AND MID HUDSON
VALLEY. THESE BOUNDARIES WILL PROVIDE FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. THE MERGE FRONTAL BOUNDARY IS
EXPECTED TO SHIFT EASTWARD AND BECOME NEARLY STATIONARY ACROSS LONG
ISLAND AND SOUTHERN NEW ENGLAND TONIGHT INTO MONDAY. WEAK HIGH
PRESSURE IS EXPECTED TO BUILD INTO THE REGION TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH #760 IN EFFECT UNTIL 8 PM FOR ENTIRE
FORECAST. REFER TO MESOSCALE DISCUSSIONS #1932 AND #1933 ISSUED
BY THE STORM PREDUCTION CENTER FOR DETAILS.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
ON MONDAY INTO MONDAY EVENING SECONDARY TROUGH AND MID LEVEL
TROUGH AXIS ROTATE THROUGH FA AND WITH SEVERAL VORT MAXS ROTATING
AROUND TROUGH EXPECT THAT SCATTERED SHOWERS AND THUNDERSTORMS
WILL OCCUR MAINLY MONDAY AFTERNOON INTO MONDAY EVENING. THIS
ACTIVITY SHOULD END MUCH QUICKER THAN SUNDAY EVENING BEING TIED
MORE TO DAYTIME HEATING ACTING ON GOOD COLD POOL ALOFT.
FINALLY A BREAK IN THE SHOWER AND THUNDERSTORM ACTIVITY EXPECTED
SECOND HALF OF MONDAY NIGHT THROUGH TUESDAY. ALTHOUGH
THUNDERSTORMS MAY RETURN TUESDAY NIGHT AS MODELS HINT AT A MCS
MOVING ACROSS NORTHERN PORTION OF FA LATE AT TUESDAY NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
BEST CHANCES FOR PRECIP ON WED AS LOW PRESSURE MOVES FROM THE GREAT
LAKES ACROSS OUR CWA...AND OFF LONG ISLAND BY THU AM. LOW PRESSURE
WAVE HANGS BACK BEHIND LOW AND ONLY GRADUALLY BREAKS DOWN...TO
PROVIDE CONTINUED CHC FOR PRECIP THROUGH THU...PARTICULARLY FOR
DAYTIME PERIODS. WEAK HIGH PRESSURE WAVE SHOULD BEGIN A BRIEF DRY
PERIOD FROM LATE FRIDAY INTO EARLY SATURDAY...BUT DAYTIME HEATING
COULD BRING MORE SCATTERED SHOWERS ON SATURDAY. WENT WITH HPC
GUIDANCE...WITH TEMPS AVERAGING SLIGHTLY COOLER THAN THE MEX MOS.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AREA OF CONVECTION WAS JUST SOUTHEAST OF KALB MOVING NORTHEAST.
SOME CELLS ARE BACKBUILDING SO WE HAVE AN HOUR OF VCTS/-SHRA
IN THE KALB TAF. CONVECTION SHOULD NOT AFFECT KGFL. KPOU WILL
BE MOST AFFECTED...WITH ONE LINE MOVING THRU BETWEEN 1800 AND
2000 GMT AND MORE CONVECTION EXPECTED TO AFFECT THE REGION
BETWEEN 2300 AND 0200. WINDS WILL BE SOUTH TO SOUTHWEST 5 TO
10 KNOTS. HIGHER GUSTS MAY BE EXPECTED IN OR NEAR TSTMS.
TONIGHT WINDS WILL DIE DOWN AND FOG AND LOW STRATUS IS
LIKELY TO FORM IN SOUTHEASTERN NY...ESPECIALLY AREAS THAT
HAVE HAD HEAVY RAIN...WITH IFR CONDITIONS LIKELY IN SOME AREAS.
MVFR FOG WILL PROBABLY FORM AT KGFL WHILE WINDS ARE LIKELY TO
KEEP KALB VFR OVERNIGHT. MONDAY SHOULD BE VFR AT LEAST ACROSS
THE HUDSON...MOHAWK...AND HOUSATONIC VALLEYS. THE UPPER TROF
IS LIKELY TO BRING SOME LOW CLOUDS ACROSS THE ADIRONDACKS WHICH
MAY RESULT IN SOME MVFR CIGS OVER THE HIGHER TERRAIN...AND
POSSIBLY SOME LIGHT SHWRS/TSTMS AS WELL ALTHOUGH VISBY SHOULD
REMAIN VFR. WINDS MONDAY WILL BE SW 6 TO 12 KTS.
OUTLOOK...
MON NT...VFR...POSSIBLY LCLLY MVFR DUE TO MIST.
TUE...VFR...NO SIG WX.
WED-THU...VFR/MVFR SCT SHRA/TSRA.
&&
.HYDROLOGY...
RAIN FROM THE STORMS YESTERDAY EVENING HAVE CAUSED MINOR TO
MODERATE RISES ON SEVERAL RIVERS ESPECIALLY EAST OF THE HUDSON
INCLUDING THE WALLOOMSAC...BATTENKILL...AND HOOSIC. ALSO THE
MOHAWK RIVER CAME UP A FOOT AND A HALF NEAR LITTLE FALLS.
BETWEEN LITTLE FALLS AND THE CRESCENT DAM THE LEVEL OF THE
MOHAWK WILL NOT CHANGE MUCH SINCE THE RIVER LEVEL IS RAISED
FOR THE BARGE CANAL. HOWEVER THERE WILL BE AN INCREASE IN
FLOW AND DEBRIS WASHED INTO THE RIVER MAY BE A HAZARD TO
BOATS IN BOTH THE MOHAWK AND HUDSON RIVERS.
HEAVY RAINS WILL CONTINUE TO BE A THREAT INTO THIS EVENING ACROSS
THE REGION...ESPECIALLY SOUTH AND EAST OF ALBANY. LOCALIZED
RAINFALL AMOUNTS OF 1 TO 3 INCH ARE POSSIBLE. SOME OF THESE
AREAS RECEIVED MORE THAN 2 INCHES OF RAIN SATURDAY NIGHT.
THE GROUND IS SATURATED IN SOME AREAS AND WHILE NO MAJOR
RESPONSE IS EXPECTED ON MAIN STEM RIVERS...FLOODING OF POORLY
DRAINED LOW LYING AREAS AND SOME CREEKS AND STREAMS MAY OVER
FLOW THEIR BANKS WHERE STORMS TRAIN AND FOLLOW ONE RIGHT AFTER
THE OTHER OVER THE SAME AREA.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
Hazardous weather outlook, Jul 27, 11:04 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1204 PM EDT SUN JUL 27 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281615-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1204 PM EDT SUN JUL 27 2008
...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS MONDAY...ESPECIALLY DURING THE
AFTERNOON INTO THE EVENING.
THERE IS ALSO CHANCE OF THUNDERSTORMS TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 1:01 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
201 PM EDT SUN JUL 27 2008
VTZ014-015-271845-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
201 PM EDT SUN JUL 27 2008
...A STRONG THUNDERSTORM IN WINDHAM COUNTY...
AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR GUILFORD CENTER...OR ABOUT OVER BRATTLEBORO...AND MOVING
NORTHEAST AT 18 MPH.
THE THUNDERSTORM WILL BE NEAR...
BRATTLEBORO...VERNON AND NORTH VERNON BY 210 PM EDT
8 MILES SOUTHEAST OF PUTNEY BY 230 PM EDT
RAINFALL RATES UP TO A HALF AN INCH WILL BE POSSIBLE IN LESS THAN AN
HOUR.
WASULA
WASULA
Local storm report, Jul 27, 1:08 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
208 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM LIGHTNING KINGSTON 41.93N 74.00W
07/27/2008 ULSTER NY TRAINED SPOTTER
HOUSE STRUCK BY LIGHTNING
&&Local storm report, Jul 27, 1:25 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG LEEDS 42.26N 73.90W
07/27/2008 GREENE NY LAW ENFORCEMENT
SOUTH CAIRO TO LEEDS NUMEROUS TREES AND WIRES DOWN
CAUSING NUMEROUS ROAD CLOSURES AND POWER OUTAGES.
STRUCTURAL DAMAGE DETAILS UNKNOWN.
&&Local storm report, Jul 27, 1:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG ROSENDALE 41.85N 74.08W
07/27/2008 ULSTER NY LAW ENFORCEMENT
TREE DOWN IN ROSENDALE WITH TREES REPORTED DOWN IN OTHER
LOCALES ACROSS COUNTY
&&Local storm report, Jul 27, 1:48 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG AUSTERLITZ 42.32N 73.47W
07/27/2008 COLUMBIA NY PUBLIC
TREES DOWN
0200 PM HAIL CLINTON HOLLOW 41.85N 73.82W
07/27/2008 E1.50 INCH DUTCHESS NY PUBLIC
QUARTER TO PING PONG BALL SIZED HAIL SCHOOLHOUSE RD
0215 PM HAIL CLINTON CORNERS 41.83N 73.76W
07/27/2008 E0.88 INCH DUTCHESS NY PUBLIC
0230 PM HAIL BECKET 42.33N 73.08W
07/27/2008 E1.00 INCH BERKSHIRE MA TRAINED SPOTTER
ROUTE 8
&&Local storm report, Jul 27, 1:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
251 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG OTIS 42.20N 73.07W
07/27/2008 BERKSHIRE MA TRAINED SPOTTER
NUMEROUS TREES DOWN ROUTE 8
0240 PM HAIL OTIS 42.20N 73.07W
07/27/2008 E1.00 INCH BERKSHIRE MA TRAINED SPOTTER
&&Thunderstorm Wind, Litchfield
- When
- July 27, 2:10 PM EST
- Where
- Litchfield County, 0.51 mi E of Falls Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.950, -73.360
Trees and wires were down in Falls Village due to strong thunderstorm winds.
Thunderstorm Wind, Litchfield
- When
- July 27, 2:36 PM EST
- Where
- Litchfield County, 1.24 mi NE of West Torrington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.830, -73.130
A large tree was reported down on Heights Drive near Torrington.
Thunderstorm Wind, Litchfield
- When
- July 27, 3:00 PM EST
- Where
- Litchfield County, 0.86 mi SW of North Woodbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.540, -73.210
A tree was reported down in Woodbury due to strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in New Jersey, July 27, 20081 death · 4 injured · $136,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Flash Flood and Damaging Winds in Iowa, July 27, 2008$211,000 · 65 kt wind · 20 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 27, 2008$141,000 · 68 kt wind · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127105, 127106, 127107.